Alert archive / Tennessee / Special Weather Statements in 2018

Special Weather Statement, NWS Nashville, TN

May 31, 2018Jackson County, Tennessee

NWS Nashville, TN issued this special weather statement at May 31, 2018, 7:21 AM CDT for Jackson County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 7:21 AM CDT (12:21 UTC)
Expired
May 31, 2018, 7:45 AM CDT
In force
24 min
Issued by
NWS Nashville, TN

County Jackson County, TN

The radar

The Nashville radar (KOHX), 87 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS84 KOHX 311221
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
721 AM CDT THU MAY 31 2018
 
TNZ031>033-311245-
Putnam TN-Overton TN-Jackson TN-
721 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON...
SOUTHEASTERN JACKSON AND NORTH CENTRAL PUTNAM COUNTIES UNTIL 745 AM
CDT...

At 721 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesboro, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Livingston, Gainesboro, Algood, Rickman and Cummins Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3628 8576 3641 8570 3636 8531 3615 8543
TIME...MOT...LOC 1221Z 289DEG 18KT 3632 8566 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at May 31, 6:16 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 31, 6:16 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
616 AM CDT Thu May 31 2018

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

With iso shwrs/tstms already developing and fields of sct
towering cumulus noted, updated the suite of forecast products
thru the afternoon hrs today to go from probability terms to
convective terms in dealing with progression of expected
convection.

Have also updated the Sat night time frame as SPC has
placed portions of the mid state west of the Cumberland Plateau
Region in a marginal to sight risk of svr tstms as an MCS is
expected to develop to our NW during the afternoon hours, and with
upper level flow becoming predominately NWLY, this MCS could
propagate SWD into the mid state region Sat evening. Tweaked hrly
temp, dewpoint, and wind speed/direction grids too. Remainder of
the forecast continues to remain on track.

&&

.AVIATION...
12Z TAF DISCUSSION.

Isolated to scattered showers and storms were already underway
across Mid Tn. The evolution and coverage of this activity through
the day and into tonight will be a big forecast problem. Given
the uncertainties, we will include VCTS for much of the day until
we can get a better handle on the small scale features, then we
can update tafs with more details. A few severe thunderstorms with
gusty winds and large hail will be possible through the period.
Outside the showers/storms, VFR will be in place with SSW winds
near 10KT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, May 31, 6:04 AM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
604 AM CDT Thu May 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
604 AM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms for locations
across northern portions including the Cumberland Plateau
Region and a marginal risk for severe thunderstorms remainder
of mid state region this afternoon through at least the early
evening hours tonight. With any strong to severe thunderstorms
that do develop, strong to damaging winds along with large hail
will be the primary threats. An isolated tornado or two may
also be possible, especially for locations approaching the
Tennessee/Kentucky border region.

Brief heavy rainfall may be associated with the stronger showers
and thunderstorms and could result in localized flooding,
especially if showers and thunderstorms consecutively develop
over the same areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Friday evening, and again on Saturday night,
brief heavy rainfall may be associated with the stronger
showers and thunderstorms and could result in localized
flooding, especially if showers and thunderstorms consecutively
develop over the same areas.

There is a slight risk of severe thunderstorms for locations near
and across the Tennessee River Valley, with a marginal risk
remainder of the mid state region west of the Upper Cumberland
Region for Saturday evening. With any strong to severe
thunderstorms that do develop, strong to damaging winds along
with large hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
once again on Saturday evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, May 31, 5:40 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
540 AM CDT THU MAY 31 2018

TNZ023-311115-
Houston TN-
540 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOUSTON COUNTY UNTIL 615
AM CDT...

At 540 AM CDT, Doppler radar was tracking a strong thunderstorm near
Erin, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Erin and Tennessee Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3636 8764 3628 8752 3620 8757 3623 8771
      3624 8774 3624 8778 3630 8781
TIME...MOT...LOC 1040Z 260DEG 25KT 3626 8771

13
Special weather statement, May 31, 7:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
721 AM CDT THU MAY 31 2018

TNZ031>033-311245-
Putnam TN-Overton TN-Jackson TN-
721 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON...
SOUTHEASTERN JACKSON AND NORTH CENTRAL PUTNAM COUNTIES UNTIL 745 AM
CDT...

At 721 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesboro, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Livingston, Gainesboro, Algood, Rickman and Cummins Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3628 8576 3641 8570 3636 8531 3615 8543
TIME...MOT...LOC 1221Z 289DEG 18KT 3632 8566

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:09 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson36 min
May 30, 7:33 PM CDTSpecial Weather StatementOHXPutnam27 min
May 31, 5:40 AM CDTSpecial Weather StatementOHXHouston35 min
May 31, 7:55 AM CDTSpecial Weather StatementOHXWhite35 min
May 31, 8:29 AM CDTSpecial Weather StatementOHXWilson31 min
May 31, 9:29 AM CDTSpecial Weather StatementOHXDeKalb31 min
May 31, 9:59 AM CDTSpecial Weather StatementOHXPutnam, White46 min
May 31, 10:06 AM CDTSpecial Weather StatementOHXClay, Jackson, Overton24 min
May 31, 10:16 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White17 min
May 31, 10:27 AM CDTSpecial Weather StatementOHXJackson, Overton, Pickett48 min
May 31, 11:21 AM CDTSpecial Weather StatementOHXWhite39 min
May 31, 12:15 PM CDTSpecial Weather StatementOHXPutnam30 min
May 31, 1:28 PM CDTSpecial Weather StatementOHXMacon32 min
May 31, 1:51 PM CDTSpecial Weather StatementOHXCheatham, Dickson24 min
May 31, 1:53 PM CDTSpecial Weather StatementOHXJackson, Smith52 min
May 31, 2:06 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith24 min
May 31, 3:54 PM CDTSpecial Weather StatementOHXClay36 min
May 31, 4:02 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon43 min
May 31, 4:12 PM CDTSpecial Weather StatementOHXOverton, Putnam48 min
May 31, 4:33 PM CDTSpecial Weather StatementOHXClay, Pickett42 min
May 31, 4:44 PM CDTSpecial Weather StatementOHXCumberland46 min
May 31, 5:10 PM CDTSpecial Weather StatementOHXPickett50 min
May 31, 5:46 PM CDTSpecial Weather StatementOHXPutnam44 min
May 31, 5:54 PM CDTSpecial Weather StatementOHXSumner51 min
May 31, 5:56 PM CDTSpecial Weather StatementOHXSmith49 min
May 31, 6:18 PM CDTSpecial Weather StatementOHXMacon, Trousdale42 min
May 31, 6:26 PM CDTSpecial Weather StatementOHXPutnam49 min
May 31, 6:29 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale25 min
May 31, 6:41 PM CDTSpecial Weather StatementOHXJackson, Smith49 min
May 31, 6:46 PM CDTSpecial Weather StatementOHXDeKalb44 min

Nearby

Special Weather Statements in Tennessee, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.